Alert archive / Idaho / Heavy Snow Warnings in 2008

Heavy Snow Warning 8, NWS Spokane, WA

March 26, 2008Lewis County, Nez Perce County, Idaho

NWS Spokane, WA issued this heavy snow warning at Mar 26, 2008, 9:45 PM PDT for Lewis County, Nez Perce County, Idaho. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2008, 9:45 PM PDT (04:45 UTC)
Expired
Mar 27, 2008, 8:56 AM PDT
In force
11 hr
Issued by
NWS Spokane, WA

Counties Lewis County, ID, Nez Perce County, ID

The radar

The Spokane radar (KOTX), 174 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 4.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2008-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2008-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2160 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this heavy snow warning went out at Mar 26, 9:25 PM PDT, 20 minutes earlier.

Area forecast discussion, Mar 26, 9:25 PM PDT, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
925 PM PDT WED MAR 26 2008

.SYNOPSIS...AN UNSETTLED AND COOLER THAN NORMAL WEATHER PATTERN
WILL BE OVER THE INLAND NORTHWEST THROUGH THE REMAINDER OF THE
WORK WEEK. PERIODS OF SNOW SHOWERS CAN BE EXPECTED THROUGH THE
UPCOMING WEEKEND.

&&

.DISCUSSION...
REST OF TONIGHT...WEVE ALREADY MADE A NUMBER OF UPDATES TO THE
FCST...MAINLY TO ADJUST TIMING OF THE CURRENT BAND OF SNOW SHOWERS
MOVING E ACROSS SE WA AND N ID. THE SNOW ADVISORIES FOR THE
PALOUSE...SHOSHONE COUNTY ID AND THE CAMAS PRAIRIE OF ID HAVE
BEEN UPGRADED TO WARNINGS. THE ADVISORIES FOR THE LEWISTON AREA
REMAIN AS IS. THOUGH THE FIRST BAND OF PCPN OVER SE WA THIS
EVENING WILL MOVE PAST FAIRLY QUICKLY...ITS THE MAIN VORT MAX
CROSSING THE CASCADES ATTM THAT IS THE MAIN ISSUE. THIS WAVE WONT
BE CLEAR OF THE AREA UNTIL WELL INTO TOMORROW. ALSO...THE FLOW
WILL VEER TO W/NW ON THE BACKSIDE OF THE WAVE AROUND 12Z...WHICH
WILL CERTAINLY HELP TO INCREASE PCPN RATES FOR SHOSHONE
COUNTY...THE PALOUSE AND ID ZONE 4. THOUGH TEMPS CURRENTLY ARENT
ALARMINGLY COLD...SFC DEW POINT TEMPS IN THE MID 20S WILL ALLOW
FOR QUITE A BIT OF DIABATIC COOLING ONCE THE SNOW INCREASES AS
THE VORT MAX TRACKS ACROSS ERN WA. ITS THIS COOLING AND VERY
STEEP LAPSE RATES THAT WILL ALLOW FOR IMPRESSIVE LOCAL SNOWFALL
RATES. WEVE ALSO INCREASED WIND GUSTS LATER TONIGHT AND INTO
THURS MORNING. A BIG CONCERN WILL BE WHAT TO DO WITH THE SPOKANE
AREA. TRACKING THE UPPER WAVE ON RADAR AND SATELLITE WILL PUT THE
SPOKANE REGION ON THE EDGE OF THE BEST PCPN RATES. FOR NOW WEVE
INCREASED ZONE AVERAGE SNOW AMNTS UP TO A COUPLE INCHES GENERALLY
S OF A LINE FROM KCQV TO KSZT. A SNOW ADVSY IS STILL NOT OUT OF
THE QUESTION FOR SPOKANE. STAY TUNED. BZ

&&

.AVIATION...
ANOTHER FEATURE WILL TRACK THROUGH SOUTHERN WA ARND 06Z TONIGHT
BRINGING ANOTHER ROUND OF SNOW...MOST OF WHICH WILL BE FOCUSED OVER
KPUW AND POINTS SOUTH PRODUCING IFR CONDITIONS.  THIS FEATURE COULD
SPREAD SNOWS AS FAR N AS KGEG-KCOE...BUT NOT A GOOD ENOUGH CHANCE AT
THIS POINT TO INCLUDE IN THE TAFS. THE FEATURE SHOULD WEAKEN
SIGNIFICANTLY BY 18Z WITH VFR CONDITIONS THROUGH THE AFTN.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        27  40  26  38  27  39 /  70  50  20  60  50  40
COEUR DALENE  27  39  22  36  25  38 /  80  60  20  60  60  50
PULLMAN        27  38  29  41  29  40 / 100  90  20  60  60  40
LEWISTON       31  44  30  50  30  46 / 100  90  10  50  50  30
COLVILLE       22  45  23  44  23  41 /  60  50  30  70  70  50
SANDPOINT      25  39  24  37  26  39 /  70  50  20  70  70  50
KELLOGG        26  36  25  36  24  34 / 100  90  30  70  70  50
MOSES LAKE     27  51  27  47  25  47 /  50  30  10  60  20  20
WENATCHEE      28  49  31  44  32  47 /  50  20  10  60  20  20
OMAK           26  49  26  45  25  47 /  40  20  20  70  30  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...HEAVY SNOW WARNING UNTIL 11 AM PDT THURSDAY FOR LEWIS AND
     SOUTHERN NEZ PERCE COUNTIES.

     SNOW ADVISORY UNTIL 11 AM PDT THURSDAY FOR LEWISTON AREA.

     WINTER STORM WARNING UNTIL 11 AM PDT THURSDAY FOR IDAHO PALOUSE.

     WINTER STORM WARNING UNTIL 5 PM PDT THURSDAY FOR CENTRAL
     PANHANDLE MOUNTAINS.

WA...SNOW ADVISORY UNTIL 11 AM PDT THURSDAY FOR LOWER GARFIELD AND
     ASOTIN COUNTIES.

     WINTER STORM WARNING UNTIL 11 AM PDT THURSDAY FOR WASHINGTON
     PALOUSE.

     SNOW ADVISORY UNTIL 11 AM PDT THURSDAY FOR NORTHEAST BLUE
     MOUNTAINS.

&&
Hazardous weather outlook, Mar 26, 3:22 PM PDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
322 PM PDT WED MAR 26 2008

IDZ003-004-026-027-WAZ031>033-272230-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
322 PM PDT WED MAR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SIGNIFICANT SNOWS WILL LIKELY OCCUR TONIGHT AT ELEVATIONS ABOVE
1500 FEET FROM THE LEWISTON AREA AND PALOUSE TO THE SOUTHERN
HALF OF SHOSHONE COUNTY. SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES
ARE POSSIBLE...WITH HEAVIER AMOUNTS EXPECTED OVER THE BLUE
MOUNTAINS AND NORTHERN CLEARWATERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

YET ANOTHER SIGNIFICANT EARLY SPRING STORM WILL POTENTIALLY BRING
SIGNIFICANT SNOWS TO SOUTHEAST WASHINGTON AND CENTRAL IDAHO LATE
FRIDAY AFTERNOON INTO FRIDAY NIGHT. TEMPERATURES WILL BE COOL
ENOUGH IN THE VALLEYS TO SEE SNOW OVER ALL BUT THE LOWEST
ELEVATIONS SURROUNDING THE LEWISTON AREA.

IDZ001-002-WAZ034>038-041>044-272230-
NORTHERN PANHANDLE-COEUR DALENE AREA-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
322 PM PDT WED MAR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SIGNIFICANT EARLY SPRING STORM WILL POTENTIALLY BRING SIGNIFICANT
SNOWS TO MUCH OF EASTERN WASHINGTON AND NORTH IDAHO FRIDAY THROUGH
FRIDAY NIGHT. THE SNOW WILL BEGIN NEAR THE CASCADES IN THE MORNING
GRADUALLY SPREADING EAST THROUGH FRIDAY NIGHT. TEMPERATURES WILL
BE COOL ENOUGH IN THE VALLEYS TO SEE SNOW OVER ALL BUT THE LOWEST
ELEVATIONS OF THE COLUMBIA BASIN.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 9:45 PM PDTWinter Storm WarningOTXSpokane, Whitman18 hr
Mar 27, 3:37 PM PDTWinter Storm WatchOTXDouglas, Ferry, Lincoln, Okanogan, Pend Oreille, Spokane and 1 more12 hr

Nearby

Heavy Snow Warnings in Idaho, 2008Every heavy snow warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.